North Dakota, 2021High Wind in North Dakota, November 12, 2021
November 12, 2021 · NWS FGF · 2 events in 2 counties and zones
An early season Winter Storm moved into the Northern Plains on the evening of the 11th, producing widespread rain across portions of eastern ND and northwest through west-central MN, along with strong gusty winds, and areas of light snow. In addition, the widespread strong and gusty winds produced a few severe wind gusts at 58 mph or greater at select locations, mainly during the overnight period.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An early season Winter Storm moved into the Northern Plains on the evening of the 11th, producing widespread rain across portions of eastern ND and northwest through west-central MN, along with strong gusty winds, and areas of light snow. In addition, the widespread strong and gusty winds produced a few severe wind gusts at 58 mph or greater at select locations, mainly during the overnight period.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Nov 11, 11:37 PM CST, 1 hour 15 minutes earlier.
Area forecast discussion, Nov 11, 11:37 PM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1137 PM CST Thu Nov 11 2021
.UPDATE...
Issued at 1137 PM CST Thu Nov 11 2021
There is currently a band of heavier snow moving along the
highway 2 corridor between Grand Forks and Devils Lake.
Visibilities have dropped to a quarter mile and wind gusts have
increased as well, which has finally produced some localized
blowing snow. It is not looking like this area will hit the Fargo
area, however it may affect areas just to the west. Behind this
area, visibilities have been rapidly improving again. Not sure how
long these better visibilities will last before more light snow
moves in again.
UPDATE Issued at 939 PM CST Thu Nov 11 2021
Winds did come up finally along and west of the Valley, with a few
40 to 45 mph gusts showing up west of the Valley now. Webcams and
public reports show from about 1 to 4 inches of snow has fallen
along and north of the highway 200 corridor. The higher end
amounts have been in the northeast FA around the Lake of the
Woods. Have had a few reports of slippery roads and both DOT maps
show that mainly north of the 200 corridor.
UPDATE Issued at 600 PM CST Thu Nov 11 2021
Winds have been slow to increase so far, and other than areas
along the Canadian border, the snow has been of varying intensity
and has also mixed with rain yet. Webcams and road condition maps
show snow covered roads along the Canadian border and into other
areas of northwest Minnesota. Snow rates have been difficult to
judge in many areas, as there is also some fog mixed in. Still
expect wind speeds to increase through the evening, probably
reaching their maximum during the late evening and overnight
period. Other than making some minor wind speed adjustments, the
forecast is in good shape.
&&
.SHORT TERM...(This evening through Friday night)
Issued at 238 PM CST Thu Nov 11 2021
Precipitation type, amounts, and how low visibilities will go will
be the main headaches for the short term.
Northern counties are starting to show a bit more radar returns as
the low pressure system wraps up to our east. Obs and web cams
currently show a mix of light rain/drizzle and snow across much of
eastern ND and far western MN, with all snow around Lake of the
Woods where vis is down to 1/2SM at times near Baudette. Cold air
advection will drop temps overnight down below the freezing mark,
and winds will also be quite strong as the surface low deepens and
cold air advection helps bring pretty high gusts along and west of
the RRV. BUFKIT model soundings have gusts in the Devils Lake
Basin getting to around 45 kts, which doesn't seem unreasonable at
this point. Any falling snow will be blowing quite a bit and
bringing down visibility. The question is how much blowing snow we
will get with the relatively warm surface temps and no blowable
snow on the ground. Blowing snow model does have some 50-60ish
percent probabilities of less than 1/2 mile while snow is
falling, but that is assuming snow on the ground which we don't
have. At this point it seems reasonable to hold onto the winter
weather advisory that we have going, and upgrade only if we start
seeing blizzard conditions.
Some accumulating snow already showing up in the Lake of the Woods
area, and the snow band will continue to pivot over the area
through much of the night. Quite a bit is still melting as it hits
the ground as seen on webcams, but think there will be continued
accumulation, including onto non-grassy surfaces later tonight.
Will continue the winter storm warning with 5 to 9 inches possible
in Lake of the Woods, Roseau, and northern Beltrami counties.
The CAMs as well as the global models start to decrease the QPF
over our area towards Friday morning, which makes sense as the
surface low starts to weaken and move back south a bit. Do think
we will see at least some snow everywhere in the early morning
hours tomorrow, then slowly tapering off from west to east as the
day goes on. Temps will be cold in the 20s with winds still
gusting above 30 mph, so Friday morning will feel quite raw after
our mild fall conditions. Overall there should be some improvement
to visibility and snow will taper off even in northwestern MN by
afternoon. Pretty cold with lows into the teens Friday night, but
much will depend on if we get any breaks in the clouds and how
much snow cover will be around by that point.
.LONG TERM...(Saturday through Thursday)
Issued at 238 PM CST Thu Nov 11 2021
Primary chances for impactful weather will occur early on, in
the form of a light dose of snow over the weekend.
A clipper system will offer the next chance for what would be minor
impacts to travel as the Sat aftn and Sat night time period would
contain the best chances for accumulating snow. Projected
accumulations have been gradually increasing with time, but remain
in the typical "clipper-like" range of 1 to 3 inches, with the core
of the higher end stretching from Langdon through Grand Forks and
toward Park Rapids. NBM and ECMWF ensemble probabilities indicate
about a 50 percent chance of at least 2 inches within this core
area, with a 10 to 20 percent possibility of attaining 4 inches. We
continue our reasonable confidence that totals will be generally
less than 3 inches. Harsher impacts caused by lower visibility
should not be an issue with this event as rather modest wind
velocities are expected.
Temps will remain below the freezing mark from the weekend into
early next week, which would keep a snow pack around for at least a
little while. Another chance for minor snowfall should present near
the International border Tue followed by a mainly dry FROPA around
the middle of next week.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1137 PM CST Thu Nov 11 2021
Kept with the timing from the previous set of TAFs, as the latest
guidance has remained pretty consistent. Wind speeds are nearing
their expected highs and will remain there at least through
sunrise, before a slow decrease will occur again. Visibilities (in
BLSN) have been their worst with the little band of snow
currently moving through the Grand Forks area. Behind this they
look to improve again. By sunrise into Friday morning, these
visibilities should continue to increase. However, ceilings appear
to hold pretty steady throughout the night into most of Friday.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Weather Advisory until noon CST Friday for NDZ006>008-
014>016-024-026>030-038-039-049-052>054.
MN...Winter Weather Advisory until noon CST Friday for MNZ001>004-007-
008-013>017-022>024-027>032-040.
Winter Storm Warning until noon CST Friday for MNZ005-006-009.
UPDATE...Godon
SHORT TERM...JR
LONG TERM...WJB
AVIATION...GodonHazardous weather outlook, Nov 11, 6:06 PM CST, 6 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
606 PM CST Thu Nov 11 2021
MNZ004>009-013>017-NDZ007-008-016-054-130015-
Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall-
North Beltrami-Pennington-Red Lake-East Polk-North Clearwater-
South Beltrami-Cavalier-Pembina-Eastern Walsh-Western Walsh-
606 PM CST Thu Nov 11 2021
This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.
.DAY ONE...Tonight
Snow will continue, with snowfall accumulations generally ranging
from 2 to 7 inches. Gusty north winds may result in some blowing
and drifting snow in open areas.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Wind speeds will slowly decrease on Friday, as the light snow
also ends.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
MNZ001>003-022>024-027>032-040-NDZ006-014-015-024-026>030-038-039-
049-052-053-130015-
West Polk-Norman-Clay-Mahnomen-South Clearwater-Hubbard-
West Becker-East Becker-Wilkin-West Otter Tail-East Otter Tail-
Wadena-Grant-Towner-Benson-Ramsey-Eddy-Nelson-Grand Forks-Griggs-
Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
606 PM CST Thu Nov 11 2021
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...Tonight
Snow will continue, with snowfall accumulations generally ranging
from 1 to 4 inches. Gusty north winds may result in some blowing
and drifting snow in open areas.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Wind speeds will slowly decrease on Friday, as the light snow
also ends.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, Nov 11, 7:53 PM CST, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
753 PM CST THU NOV 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0751 PM SNOW 3 NW BADGER 48.81N 96.07W
11/11/2021 M3.5 INCH ROSEAU MN PUBLIC
STILL SNOWING.
0751 PM SNOW 6 S WARROAD 48.82N 95.32W
11/11/2021 M1.5 INCH ROSEAU MN PUBLIC
STILL SNOWING.
0749 PM SNOW BAUDETTE 48.71N 94.59W
11/11/2021 M2.5 INCH LAKE OF THE WOODS MN LAW ENFORCEMENT
STILL SNOWING.
&&High Wind, Grand Forks
- When
- November 12, 12:52 AM CST to 12:53 AM CST
- Where
- Grand Forks forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 47.922, -97.457 (the zone’s center; the record gives no point)
Peak wind measured at the Grand Forks International Airport /KGFK/. Wind measured during an ongoing winter weather advisory with light snow occurring.
High Wind, Cass
- When
- November 12, 2:56 AM CST to 2:57 AM CST
- Where
- Cass forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 46.933, -97.248 (the zone’s center; the record gives no point)
Peak wind measured at the Fargo International Airport /KFAR/. Wind measured during an ongoing winter weather advisory with light snow occurring.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Heavy Rain in Washington, November 12 to 19, 20211 death · 1 injured · $55 million · 8 events
- Flooding and High Wind in Massachusetts, November 12, 2021$82,000 · 56 kt wind · 24 events
- Strong Wind in Vermont, November 12, 2021$80,000 · 5 events
- Tornado and Flood in New York, November 12, 2021$17,000 · EF1 · 3 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, November 12, 202112 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, November 12, 202161 kt wind · 8 events
- Flood and High Wind in Rhode Island, November 12, 2021$9,000 · 58 kt wind · 7 events
- Dense Fog in California, November 12 to 13, 20217 events
- High Wind in Wyoming, November 12 to 13, 202171 kt wind · 7 events
- Damaging Winds in New York, November 12, 2021$10,000 · 50 kt wind · 6 events
- Dense Fog in California, November 12, 20216 events
- High Wind in Kansas, November 12, 2021$12,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 994860, 994861.